Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Omaha, NE

May 4, 2003Montgomery County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 4, 2003, 5:46 PM CDT for Montgomery County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2003, 5:46 PM CDT (22:46 UTC)
Expired
May 4, 2003, 6:15 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Montgomery County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:35 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 4, 2:35 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT SUN MAY 4 2003

POTENT SEVERE STORM SCENARIO OCCURING OVER THE OAX CWA.  SFC WRMFNT
HAS MOVED NWD ACRS LNK AND MAY NEAR OMA AREA IN THE NXT CPL OF HRS.
SFC LO IS W OF BIE AT 19Z IS XPCD TO MOV NEWD ACRS SERN NEBRASKA
INTO SWRN IA LATER THIS AFTN AND EVE.  ALL PARAMETERS INDC A CLASSIC
TORNADO OUTBREAK TAKING SHAPE FOR THE PLNS AND MID MS VLY. OAX CWA
APPRS TO BE ON THE NRN FRINGE OF THE TORNADO AREA.  BUT WITH SFC LO
AND DRYLN MOVG NEWD...AREA OF CONCERN IS WHERE THE TRIPLE POINT
INTERSECTS THE WRMFNT. THIS COULD AFFECT AREAS E OF LNK TO NR OMA TO
SERN IA.

AFT LO MOVS NEWD...SWRS ARE PSBL BHND THE SYS.  ON MONDAY...UPR LO
WILL BE JUST TO THE NE OF THE AREA. CLOUDY SKIES AND SHWRS ARE ALSO
PSBL DURG THE DY.

HAVE NOT CHANGED EXTENDED MUCH.  CHC OF SHWRS AND THUNDERSTORMS
THURS AND AGAIN SAT NGT INTO SUN.

.OMA...NONE.

SMITH
Hazardous weather outlook, May 4, 12:30 PM CDT, 5 hours 16 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A POTENT SEVERE WEATHER SITUATION IS DEVELOPING ACROSS THE AREA
TODAY WITH THE LIKELIHOOD OF TORNADOES AND WIDESPREAD SEVERE
WEATHER ACTIVITY.
A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PARTS OF SOUTHEAST
NEBRASKA.  AN INTENSE LOW PRESSURE SYSTEM OVER NORTH CENTRAL
KANSAS WILL MOVE NORTHEAST ACROSS SOUTHEAST NEBRASKA THIS
AFTERNOON AND EVENING.	ABUNDANT LOW LEVEL MOISTURE...STRONG
VERTICAL WIND SHEAR...AND INSTABILITY WILL ALLOW FOR THE
DEVELOPMENT OF SUPERCELL STORMS.

THE GREATEST THREAT FOR TORNADOES IS EXPECTED TO BE SOUTH OF A
COLUMBUS TO WAHOO TO BELLEVUE.	THIS IS A DANGEROUS SITUATION
WITH THE POSSIBILITY OF DAMAGING TORNADOES IN THIS AREA.
NORTHWEST OF THIS LINE...SOME SEVER THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE.

THE SEVERE WEATHER ACTIVITY WILL BEGIN TO SUBSIDE AFTER 8 OR 9 PM
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH
FRIDAY...AND THEN AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY TODAY...SPOTTERS SHOULD BE
READY TO DEPLOY THIS AFTERNOON DUE TO THE POTENT NATURE OF THIS
SEVERE WEATHER SITUATION.

SMITH

In the hours before

Local storm report, May 4, 3:56 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
356 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CEDAR BLUFFS              NE   1 INCH HAIL
05/04/03   SAUNDERS                       REPORTED BY STORM
                                          SPOTTER.

0350 PM    14 WSW (OMA)EPPLEY FLD OM NE   1.75 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0351 PM    5 NW GRETNA               NE   .88 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0353 PM    13 W (OMA)EPPLEY FLD OMAH NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0354 PM    4 S GRETNA                NE   .75 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 4, 4:07 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    5 SW GRETNA               NE   TORNADO
05/04/03   SARPY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 4:56 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
456 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    2 E CLARKSON              NE   .75 INCH HAIL
05/04/03   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

0352 PM    4 E GRETNA                NE   .75 INCH HAIL
05/04/03   SARPY                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0401 PM    5 S MILLARD               NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0401 PM    5 S MILLARD               NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0403 PM    7 SW OMAHA                NE   1 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0403 PM    7 SW OMAHA                NE   1 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0403 PM    15 W OMAHA                NE   1 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0404 PM    6 W OMAHA                 NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0404 PM    1 SW (OFF)OFFUTT AFB      NE   4.5 INCH HAIL
05/04/03   SARPY                          HWY 75 AND FAIRVIEW.
                                          REPORTED BY STORM
                                          SPOTTER.

0405 PM    10 N OMAHA                NE   1.5 INCH HAIL
05/04/03   DOUGLAS                        108TH AND CENTER.
                                          REPORTED BY STORM
                                          SPOTTER.

0406 PM    PAPILLION                 NE   1.75 INCH HAIL
05/04/03   SARPY                          105 AND GILES. REPORTED
                                          BY STORM SPOTTER.

0408 PM    OMAHA                     NE   .75 INCH HAIL
05/04/03   DOUGLAS                        84 AND BLONDO. REPORTED
                                          BY STORM SPOTTER.

0412 PM    PAPILLION                 NE   1.75 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0415 PM    PAPILLION                 NE   1.25 INCH HAIL
05/04/03   SARPY                          96 AND GILES. REPORTED
                                          BY STORM SPOTTER.

0416 PM    OMAHA                     NE   .75 INCH HAIL
05/04/03   DOUGLAS                        67 AND MAPLE. REPORTED
                                          BY STORM SPOTTER.

0417 PM    OMAHA                     NE   1 INCH HAIL
05/04/03   DOUGLAS                        75 AND MAPLE. REPORTED
                                          BY STORM SPOTTER.

0417 PM    PAPILLION                 NE   1.75 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0418 PM    PAPILLION                 NE   .75 INCH HAIL
05/04/03   SARPY                          36 AND 370. REPORTED BY
                                          STORM SPOTTER.

0419 PM    BELLEVUE                  NE   .88 INCH HAIL
05/04/03   SARPY                          CORNHUSKER AND 25 ST.
                                          REPORTED BY STORM
                                          SPOTTER.

0420 PM    PAPILLION                 NE   1 INCH HAIL
05/04/03   SARPY                          72 ST AND 370. REPORTED
                                          BY STORM SPOTTER.

0424 PM    3 S PLATTSMOUTH           NE   1.75 INCH HAIL
05/04/03   CASS                           REPORTED BY STORM
                                          SPOTTER.

0424 PM    BELLEVUE                  NE   2 INCH HAIL
05/04/03   SARPY                          25 AND CAPEHART.
                                          REPORTED BY STORM
                                          SPOTTER.

0428 PM    1 SW PLATTSMOUTH          NE   TORNADO
05/04/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0428 PM    (OFF)OFFUTT AFB           NE   1.75 INCH HAIL
05/04/03   SARPY                          REPORTED BY PUBLIC.

0430 PM    1 SW PLATTSMOUTH          NE   TORNADO
05/04/03   CASS                           WEST OF PLATTSMOUTH
                                          HIGH SCHOOL. REPORTED
                                          BY STORM SPOTTER.

0436 PM    PLATTSMOUTH               NE   1 INCH HAIL
05/04/03   CASS                           24 AND MILL RD.
                                          REPORTED BY STORM
                                          SPOTTER.

0439 PM    PLATTSMOUTH               NE   1.25 INCH HAIL
05/04/03   CASS                           REPORTED BY STORM
                                          SPOTTER.

0440 PM    GLENWOOD                  IA   1.75 INCH HAIL
05/04/03   MILLS                          I-29 AND HWY-370.
                                          REPORTED BY STORM
                                          SPOTTER.

0450 PM    1 E COUNCIL BLUFFS        IA   1 INCH HAIL
05/04/03   POTTAWATTAMIE                  60 MILE AN HOUR WIND
                                          REPORTED BY SPOTTER.
Local storm report, May 4, 5:13 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    1 W HOWELLS               NE   FLOOD
05/04/03   COLFAX                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          WATER ON THE ROAD.

0218 PM    LEIGH                     NE   FLOOD
05/04/03   COLFAX                         MAPLE CREEK. REPORTED
                                          BY HAM RADIO OPERATOR.

0218 PM    8 N SCHUYLER              NE   FLOOD
05/04/03   COLFAX                         WATER ON HWY 15.
                                          REPORTED BY PUBLIC.

0355 PM    3 N WESTON                NE   FLOOD
05/04/03   SAUNDERS                       SMALL STREAM FLOODING
                                          BETWEEN MALMO AND
                                          WESTON. REPORTED BY HAM
                                          RADIO OPERATOR.

0438 PM    5 W TABOR                 IA   .75 INCH HAIL
05/04/03   MILLS                          REPORTED BY STORM
                                          SPOTTER.

0457 PM    2 W GLENWOOD              IA   .75 INCH HAIL
05/04/03   MILLS                          HWY-370 AND I-29.
                                          REPORTED BY STORM
                                          SPOTTER.

0459 PM    TABOR                     IA   1 INCH HAIL
05/04/03   MILLS                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, May 4, 5:33 PM CDT, 13 minutes before
NEZ046>053-061>068-074>078-084>093-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
533 PM CDT SUN MAY 4 2003

TORNADO WATCH 231 HAS BEEN CANCELLED FOR BUTLER...
CASS...SAUNDERS...OTOE...SALINE...NEMAHA...GAGE...JOHNSON...
JEFFERSON...RICHARDSON...PAWNEE...LANCASTER AND SEWARD COUNTIES.

TORNADO WATCH 233 HAS BEEN CANCELLED FOR DOUGLAS AND SARPY COUNTIES.

CHERMOK
Local storm report, May 4, 5:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    FREMONT                   NE   .75 INCH HAIL
05/04/03   DODGE                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0420 PM    1 SSW PLATTSMOUTH         NE   2 INCH HAIL
05/04/03   CASS                           REPORTED BY MEDIA.

0520 PM    RANDOLPH                  IA   .75 INCH HAIL
05/04/03   FREMONT                        REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:04 AM CDTSevere Thunderstorm WarningOAXJohnson26 min
May 4, 2:14 AM CDTSevere Thunderstorm WarningOAXOtoe31 min
May 4, 2:43 AM CDTSevere Thunderstorm WarningOAXBoone, Platte47 min
May 4, 2:46 AM CDTSevere Thunderstorm WarningOAXButler, Seward44 min
May 4, 3:04 AM CDTSevere Thunderstorm WarningOAXNemaha41 min
May 4, 3:21 AM CDTSevere Thunderstorm WarningOAXSaunders29 min
May 4, 4:32 AM CDTSevere Thunderstorm WarningOAXWashington28 min
May 4, 4:50 AM CDTSevere Thunderstorm WarningOAXCuming, Thurston40 min
May 4, 12:01 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton29 min
May 4, 1:00 PM CDTSevere Thunderstorm WarningOAXPlatte60 min
May 4, 1:45 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton45 min
May 4, 2:00 PM CDTSevere Thunderstorm WarningOAXPlatte30 min
May 4, 2:26 PM CDTSevere Thunderstorm WarningOAXColfax, Platte34 min
May 4, 2:36 PM CDTSevere Thunderstorm WarningOAXButler54 min
May 4, 2:58 PM CDTSevere Thunderstorm WarningOAXSaunders47 min
May 4, 2:59 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton46 min
May 4, 3:03 PM CDTSevere Thunderstorm WarningOAXThurston42 min
May 4, 3:17 PM CDTSevere Thunderstorm WarningOAXPlatte28 min
May 4, 3:18 PM CDTFlash Flood WarningOAXPlatte6 hr
May 4, 3:21 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy54 min
May 4, 3:28 PM CDTTornado WarningOAXSaunders32 min
May 4, 3:35 PM CDTTornado WarningOAXDouglas, Sarpy55 min
May 4, 3:42 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington38 min
May 4, 4:16 PM CDTSevere Thunderstorm WarningOAXCass44 min
May 4, 4:19 PM CDTSevere Thunderstorm WarningOAXWashington26 min
May 4, 4:21 PM CDTTornado WarningOAXDouglas, Sarpy54 min
May 4, 4:23 PM CDTTornado WarningOAXCass37 min
May 4, 3:57 AM CDTSevere Thunderstorm WarningOAXFremont33 min
May 4, 4:02 AM CDTSevere Thunderstorm WarningOAXPage43 min
May 4, 4:12 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie63 min
May 4, 4:45 PM CDTTornado WarningOAXFremont45 min
May 4, 5:14 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie31 min
May 4, 5:24 PM CDTSevere Thunderstorm WarningOAXFremont, Page51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.